Washington, 2011Debris Flows and Flooding in Washington, May 27 to 31, 2011
May 27 to 31, 2011 · NWS OTX · 4 events in 3 counties and zones
A wet spring season continued for the Inland Northwest during the last week of May as another, wet storm system moved through the region producing in the neighborhood of half to one and a half inches of liquid precipitation over Northern Washington May 25-26th. Many basins were already swollen from wet conditions and excessive snowmelt earlier in the month and soils were very saturated and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- $17,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet spring season continued for the Inland Northwest during the last week of May as another, wet storm system moved through the region producing in the neighborhood of half to one and a half inches of liquid precipitation over Northern Washington May 25-26th. Many basins were already swollen from wet conditions and excessive snowmelt earlier in the month and soils were very saturated and unstable in some locations. As a result, rivers, small streams, and creeks continued to rise near bankfull to above flood stages. Additionally, several landslides occurred in the Okanogan National Forest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 26, 9:52 PM PST, 2 hours 8 minutes earlier.
Area forecast discussion, May 26, 9:52 PM PST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
1052 PM PDT THU MAY 26 2011
.SYNOPSIS... A SERIES OF WEATHER SYSTEMS WILL MOVE ACROSS THE
PACIFIC NORTHWEST KEEPING COOLER THAN NORMAL TEMPERATURES AND
SHOWERS AROUND THE REGION THROUGH THE WEEKEND. THIS CYCLE WILL
EXTEND INTO MID WEEK.
&&
.DISCUSSION...
UPDATE THIS EVENING WAS TO CANCEL THE WINTER STORM WARNING ACROSS THE
NORTH. WIDESPREAD SNOW HAS ENDED. GIVEN THE ABUNDANT LOW LEVEL
MOISTURE THAT IS AROUND FROM THE RECENT RAIN...AND THE CLOUDS
THINNING/DISSIPATING ENOUGH FOR SOME SUN BREAKS...SHOWERS HAVE
DEVELOPED ACROSS MUCH OF EASTERN WA AND NORTH ID. RIGHT NOW THEY
ARE OF THE 'POPCORN' VARIETY WHERE THEY POP UP FOR A SCAN OR TWO
ON THE RADAR...AND THEN JUST AS QUICKLY DISSIPATE. THESE SHOWERS
WILL LAST THROUGH SUNSET AND WILL THEN DISSIPATE. MAIN FORECAST
CHALLENGE WILL BE FOG POTENTIAL OVERNIGHT. WILL DEFINITELY KEEP
PATCHY FOG WORDING IN THE FORECAST...BUT THE WINDS MAY REMAIN
ELEVATED JUST ENOUGH TO PREVENT FOG FORMATION. /NISBET
&&
.AVIATION...
PATCHY FOG POSSIBLE ACROSS MOST TAF SITES OVERNIGHT DUE TO RECENT
RAIN. HOWEVER WINDS REMAIN FAIRLY ELEVATED WHICH WOULD HINDER FOG.
FOR NOW JUST PUT IN A SCT DECK FOR EAST LOCATION TAFS. ON FRIDAY
EXPECT ANOTHER ROUND OF AFTERNOON INSTABILITY SCATTERED SHOWERS
OVER THE TAF SITES. VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES
THROUGH 06Z SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 39 55 40 53 40 62 / 30 60 60 50 20 20
COEUR D'ALENE 39 52 39 52 38 62 / 40 70 70 50 30 40
PULLMAN 40 52 37 52 38 60 / 40 40 40 40 30 50
LEWISTON 45 58 42 58 43 64 / 20 30 30 50 30 50
COLVILLE 41 59 41 60 41 68 / 50 60 60 60 40 40
SANDPOINT 40 51 40 51 39 62 / 50 80 80 70 60 40
KELLOGG 37 47 36 46 36 57 / 50 70 70 60 50 50
MOSES LAKE 41 63 40 62 41 69 / 10 20 20 20 20 20
WENATCHEE 44 62 44 60 44 68 / 10 20 20 20 20 20
OMAK 39 62 41 63 42 69 / 10 20 50 50 20 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 26, 5:14 AM PST, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PDT THU MAY 26 2011
IDZ002-003-026-WAZ031-032-036-042-043-271315-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
SPOKANE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
614 AM PDT THU MAY 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SEVERAL RIVERS WILL CONTINUE TO RUN HIGH DUE TO RUNOFF FROM ABOVE
AVERAGE SNOW PACK IN THE MOUNTAINS AS WELL AS RECENT RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERAL RIVERS WILL CONTINUE TO RUN HIGH DUE TO RUNOFF FROM ABOVE
AVERAGE SNOW PACK IN THE MOUNTAINS AS WELL AS RECENT RAINFALL.
ADDITIONAL SHOWER ACTIVITY THIS WEEKEND AND NEXT WEEK WILL ALSO
CONTRIBUTE TO RIVER RISES.
IDZ001-004-WAZ037-038-271315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
614 AM PDT THU MAY 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST...AND RIVERS WILL BE HIGH FOR TODAY AND TONIGHT. RECENT
RAINFALL WILL ALSO CONTRIBUTE TO RIVER RISES.
SNOW LEVELS THURSDAY MORNING WILL LOWER TO BETWEEN 3000 AND 4000
FEET RESULTING IN THE POTENTIAL FOR BRIEF BURST OF SIGNIFICANT
SNOWFALL OF 3 TO 5 INCHES ABOVE 4000 FEET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST...AND RIVERS WILL REMAIN HIGH. RECENT RAINFALL AND
ADDITIONAL SHOWER ACTIVITY THIS WEEKEND AND NEXT WEEK WILL ALSO
CONTRIBUTE TO RIVER RISES.
IDZ027-WAZ033>035-041-044-271315-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
614 AM PDT THU MAY 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Flood, Okanogan
- When
- May 27, 12:00 AM PST to May 31, 11:00 PM PST
- Where
- Okanogan County, 9.27 mi WNW of Mazama Arpt to 6.17 mi N of Mazama Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $8,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.716, -120.677
Several roads sustained water damage from flooding creeks and streams within the Okanogan National Forest. These roads include West Chewuch Road, Volstead Road, Cub Creek Road, Boulder Creek, and Harts Pass. The extent of the damage is not known at this time and damage costs were estimated.
Flood, Chelan
- When
- May 28, 5:00 PM PST to May 29, 6:00 PM PST
- Where
- Chelan County, 0.45 mi E of Olds to 1.15 mi ENE of Wenatchee
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Newspaper
- Coordinates
- 47.470, -120.320
A swollen Columbia River flooded portions of the Apple Capital Recreation Loop Trail just north of Confluence State Park the evening of the 28th through the 29th. The flow on the Columbia River hit 335,500 CFS at Rocky Reach Dam. The high river levels also submerged parts of the sandy spit and pedestrian bridge at Walla Walla Point Park. Restrooms were closed at Kirby Billingsley Hydro Park for public safety concerns due to high water levels threatening electrical wiring which supplied the restrooms pumping system.
Debris Flow, East Slopes Northern Cascades
- When
- May 31, 7:00 AM PST to 8:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Newspaper
Several landslides occurred in the Okanogan National Forest within the War, Scaffold, and Eagle creeks area of the Twisp River. The largest slide was along the War Creek Ridge which inundated about 100 yards of the Forest Service Road leading to the War Creek Trailhead. A survey done from a helicopter shortly after the slide indicated two long channels, which was estimated to be some 30 feet deep. The time of the slide is estimated based on reports.
Debris Flow, East Slopes Northern Cascades
- When
- May 31, 3:35 PM PST to 4:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Property damage
- $14,000
- Crop damage
- $17,000
- Reported by
- Public
A massive landslide occurred in the Pearrygin Lake area just outside Winthrop, WA|on the afternoon of May 31st. The Okanogan Sheriff's Office reported that the landslide was about 40 acres long and covered 200 yards of Walter Road and majority of a property located at the end of Walter's Road. The mudslide damaged and spun the homeowner's travel trailer around, damaged a hot tub, pushed a pickup truck 75 feet, but missed his home by 50 feet. The property owner stated that he had roughly 13 thousand in property damage; 40-60 thousand in cleanup cost; and additional loss due to the range and alfalfa fields being covered in mud and large logs. The property owner estimated it would be three years before the fields could be planted again. Agriculture losses were estimated to be near 17 thousand dollars over the three year period. The slide may have also compromised the aquafer in the area. Springs which fed the aquifer were torn apart and are currently running down the top of the slide much like a stream. Residents in the area are digging new holding ponds to mitigate the loss of spring water. Additionally, a U.S. Forest Service vehicle and four employees were trapped behind the slide but were able to walk through the slide that afternoon and return to town. The slide was believed to be caused when Pearrygin Creek got dammed upstream and changed course toward Walter Road. There were no injuries.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Pennsylvania, May 27, 2011$120,000 · EF1 · 27 events
- Flash Flooding and Damaging Wind in New York, May 27 to 28, 2011$910,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in New York, May 27, 2011$55,000 · 1.75 in hail · 21 events
- Flash Flooding and Hail in North Carolina, May 27, 2011$27,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Vermont, May 27, 2011$24,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in South Carolina, May 27, 2011$27,000 · 2 in hail · 9 events
- Damaging Winds in Virginia, May 27, 2011$15,000 · 56 kt wind · 12 events
- Hail and Damaging Winds in Florida, May 27, 20111.75 in hail · 14 events
- Flash Flooding and Debris Flows in Puerto Rico, May 27 to 28, 201112 events
- Hail in Washington, May 27 to 31, 2011$15,000 · 0.25 in hail · 3 events
- Hail and Damaging Wind in Missouri, May 27, 2011$5,000 · 1 in hail · 11 events
- Rip Current in South Carolina, May 27, 20111 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303745, 310200, 303746, 303754.